Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Birmingham, AL

February 29, 2012Fayette County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 29, 2012, 5:01 PM CST for Fayette County, Walker County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 5:01 PM CST (23:01 UTC)
Expired
Feb 29, 2012, 5:45 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 1:48 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS54 KBMX 292301
SVRBMX
ALC057-127-292345-
/O.NEW.KBMX.SV.W.0025.120229T2301Z-120229T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  WALKER COUNTY IN ALABAMA...

* UNTIL 545 PM CST

* AT 458 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WINFIELD TO BLUFF TO BLOOMING GROVE...AND MOVING EAST AT 55
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAYETTE...CARBON HILL...JASPER...ELDRIDGE...KANSAS...BANKSTON...
  BERRY AND BOLEY SPRINGS.

THIS INCLUDES...
US 78 EXIT NUMBERS 46 THROUGH 65...

WINDS ABOVE 80 MPH WILL UPROOT AND SNAP TREES...DOWN POWER LINES AND
CAUSE SIGNIFICANT DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS LAMAR COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST WEDNESDAY EVENING
FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3382 8780 3392 8769 3391 8764 3395 8763
      3393 8715 3376 8721 3363 8749 3368 8795
      3373 8795
TIME...MOT...LOC 2301Z 270DEG 48KT 3391 8777 3382 8779
          3375 8792

$$

27
1 follow-up statement
887 
WWUS54 KBMX 292320
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CST WED FEB 29 2012

ALC057-127-292345-
/O.CON.KBMX.SV.W.0025.000000T0000Z-120229T2345Z/
FAYETTE AL-WALKER AL-
520 PM CST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALKER AND
EAST CENTRAL FAYETTE COUNTIES UNTIL 545 PM CST...

AT 517 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CARBON HILL TO 6 MILES SOUTH OF CARBON HILL TO 5 MILES NORTH OF
BANKSTON...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  JASPER...BOLEY SPRINGS...OAKMAN...PARRISH...CEDRUM AREA...
  TOWNLEY...LUPTON...HOLLY GROVE...WEST CORONA AND GAMBLE.

THIS INCLUDES...
US 78 EXIT NUMBERS 46 THROUGH 65...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
LAMAR AND FAYETTE COUNTIES. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. MOVE IMMEDIATELY TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3373 8781 3386 8764 3395 8761 3393 8715
      3376 8721 3363 8749
TIME...MOT...LOC 2319Z 270DEG 48KT 3391 8748 3382 8750
          3375 8763

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:22 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 29, 3:22 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST WED FEB 29 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

A PRE-FRONTAL TROF WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING.
THIS TROF WILL ACT AS THE MAIN FOCUS FOR SEVERE STORMS DURING THE
EVENING HOURS. THE ACTUAL COLD FRONT SHOULD CATCH UP TO THE PRE-
FRONTAL TROF AND STALL OUT ACROSS CENTRAL ALABAMA THURSDAY MORNING.
THE MODELS ARE IN GOOD AGREEMENT IN STALLING OUT THE FRONT NEAR
I-20 CORRIDOR...AND THEN LIFTING THE FRONT BACK NORTHWARD THURSDAY
AFTERNOON. THERE WILL LIKELY BE AN ABRUPT CUT-OFF OF RAINFALL ACROSS
CENTRAL ALABAMA DUE TO CAPPING INVERSION SHUTTING OFF RAIN CHANCES
FOR AREAS SOUTH OF I-20. THE RAIN ON THURSDAY MORNING WILL BE
MAINLY CONFINED TO THE AREAS ALONG THE STALLED OUT FRONTAL
BOUNDARY...AND CONVECTIVE POTENTIAL LOOKS MINIMAL FOR THURSDAY AND
THURSDAY NIGHT DUE TO MINIMAL FORCING AND WEAK MID LEVEL LAPSE
RATES.

THE FOCUS FOR THIS FORECAST PERIOD WILL BE ON A HIGHLY AMPLIFIED
UPPER LEVEL TROUGH AS IT CROSSES ACROSS THE CENTRAL AND EASTERN
PORTIONS OF THE U.S. AT THE SURFACE...A SURFACE LOW WILL TRACK FOR
EASTERN KANSAS EARLY FRIDAY INTO THE GREAT LAKES REGION EARLY
SATURDAY MORNING WITH A SURFACE COLD FRONT STRETCHING DOWN FROM
THE LOW.

ON FRIDAY STRONG SOUTHERLY FLOW WILL PUSH THE WARM FRONT INTO THE
OHIO RIVER VALLEY. CENTRAL ALABAMA WILL REMAIN IN THE WARM SECTOR
THROUGHOUT THE DAY. WINDS WILL MIX OUT FAIRLY WELL WITH STRONG
SOUTH WINDS TEMPERATURES WILL SOAR INTO THE UPPER 70S TO NEAR 80
ON FRIDAY. MODELS HAVE BEEN TRENDING A LITTLE SLOWER WITH THE
PASSAGE OF THE COLD FRONT AS THE UPPER LEVEL TROUGH ELONGATES
ACROSS THE EASTERN U.S. THE ENVIRONMENT AHEAD OF THE FRONT WILL
SUPPORT SUPERCELL DEVELOPMENT WITH A STRONG UPPER LEVEL JET
PUSHING INTO THE AREA LATE FRIDAY WITH STRONG DIVERGENCE AND
DIFFLUENCE ALOFT. MODEL SOUNDINGS INDICATE SHEAR AND INSTABILITY
VALUES AHEAD OF THE FRONT WILL BE SUPPORTIVE OF ALL MODES OF
SEVERE WEATHER LATE FRIDAY INTO EARLY SATURDAY AHEAD OF THE COLD
FRONT. THE BEST CHANCE FOR SEVERE WEATHER AT THIS TIME APPEARS TO
BE OVER THE NORTHERN HALF OF CENTRAL ALABAMA WITH THE BETTER
DYNAMICS TO THE NORTH. DUE TO THE SLOWER PROGRESSION OF THE UPPER
LEVEL FEATURES...LATEST 12Z MODELS DO NOT MOVE THE FRONT THROUGH
CENTRAL ALABAMA UNTIL 18Z ON SATURDAY. THEREFORE...TIMING IS
STILL UNCERTAIN WITH THIS SYSTEM BUT LATEST TRENDS CONTINUE TO
SLOW THE COLD FRONT DOWN...AND RAISED RAIN CHANCES FOR AREAS SOUTH
OF I-20. EVEN THOUGH THE FRONT PUSHES OUT OF THE AREA BY SUNSET
SATURDAY...SOUTHWEST UPPER FLOW BEHIND FRONT WILL KEEP SHOWERS
ACROSS SOUTHEAST ALABAMA EARLY SATURDAY EVENING.

ROSE/ANDERSON

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

HIGH PRESSURE AND COOLER TEMPERATURES MOVE INTO THE AREA SUNDAY AND
THROUGH THE EARLY PART OF NEXT WEEK. A PROGRESSIVE UPPER FLOW PATTERN
WILL BRING ANOTHER STORM SYSTEM INTO THE LOWER MISSISSIPPI RIVER
VALLEY BY WEDNESDAY...AND FORECAST SMALL RAIN CHANCES FOR
WEDNESDAY.

ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

OVERALL THE MAIN CHANGE TO THE NEXT 24 HOURS WAS JUST THE OVERALL
TIMING OF THE THUNDERSTORMS FOR THE NORTHERN TAFS. A COLD FRONT WILL
APPROACH THE TAF AREAS LATE THIS AFTERNOON. AHEAD OF THE
FRONT...MOISTURE WILL CONTINUE TO INCREASE RESULTING IN MULTIPLE
LAYERS OF CLOUDS...THE LOWEST BEING MVFR OR LOWER. ALSO...DUE TO THE
TIGHTENING PRESSURE GRADIENT...SOUTHWESTERLY WINDS WILL BE GUSTY.
THIS WILL CONTINUE THROUGH 20Z FOR THE NORTHERN TAFS. FRONT IS
EXPECTED TO STALL ACROSS NORTH CENTRAL ALABAMA...AND CONVECTION
DECREASE IN COVERAGE THROUGH THE OVERNIGHT PERIOD. IN FACT...WE MAY
NOT SEE THE PRECIPITATION EVEN REACH MGM AND TOI SO REMOVED ANY
PREDOMINATE WORDING FROM HERE. THERE ARE SOME ISOLATED SHOWERS IN
SOUTHWEST ALABAMA THAT MAY WORK INTO THE SOUTHEAST LATE
AFTERNOON...RESULTING IN RAIN SHOWERS AND ISOLATED CB. CONFIDENCE
NOT HIGH ENOUGH TO INCLUDE TS FOR NOW ACROSS THE SOUTH. EXPECT A
RETURN TO IFR CIGS AND A WIND SHIFT TO THE WEST LATE IN THE PERIOD.
MAY SEE THE LOWEST DECKS IN THE SOUTHEAST...ESPECIALLY IF THEY DO
STAY IN THE WARM SECTOR AND THE OUTFLOW NEVER MAKES IT DOWN.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  74  61  77  54 /  80  20  50  50  80
ANNISTON    59  74  61  78  58 /  80  30  50  40  80
BIRMINGHAM  61  74  61  78  55 /  80  30  40  50  90
TUSCALOOSA  62  75  62  79  56 /  70  30  40  50  90
CALERA      61  74  62  79  58 /  70  30  30  50  80
AUBURN      63  74  63  79  64 /  40  30  20  20  50
MONTGOMERY  65  77  65  80  64 /  30  20  20  20  60
TROY        66  78  64  80  66 /  30  20  20  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 29, 2:15 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CST WED FEB 29 2012

ALZ011>015-017>050-012000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF A SLOW MOVING COLD FRONT. THE GREATEST THREAT
AREA WILL BE ALONG AND NORTH OF INTERSTATE 20...BUT SEVERE STORMS
ARE POSSIBLE AS FAR SOUTH AS A LIVINGSTON...TO CLANTON...TO
LAFAYETTE LINE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS...BUT AN ISOLATED TORNADO IS POSSIBLE ALONG AND NORTH OF A
LINE FROM VERNON...TO JASPER...TO CENTRE. SEVERE STORMS ARE
POSSIBLE FOR COUNTIES ALONG AND NORTH OF INTERSTATE 20 UNTIL 11
PM...AND AREAS SOUTH OF INTERSTATE 20 FROM 5 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BY THURSDAY
AFTERNOON INTO EARLY EVENING AS A WARM FRONT MOVES NORTHWARD
ACROSS CENTRAL ALABAMA. THE MAIN HAZARDOUS THREATS INCLUDE
DAMAGING STRAIGHT LINE WINDS AND HAIL.

SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE FRIDAY
AFTERNOON NORTHWEST INTO EARLY SATURDAY FOR SOUTHEASTERN AREAS
ACROSS CENTRAL ALABAMA. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT
LINE WINDS...LOCALLY HEAVY RAIN...AND ISOLATED TORNADOES. THESE
STORMS WILL DEVELOP ALONG AND NEAR A COLD FRONT MOVING THROUGH THE
STATE. STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND EVENING...THURSDAY AFTERNOON AND EVENING...
AND AGAIN LATE FRIDAY INTO EARLY SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 4:29 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion46 min
Feb 29, 4:57 PM CSTTornado WarningBMXFayette, Marion, Walker14 min
Feb 29, 5:33 PM CSTSpecial Weather StatementBMXJefferson, Walker42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.